Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2002, 6:07 PM EDT for Screven County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 31, 2002, 6:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:15 PM EDT | Thunderstorm Wind 50 E | Dover, GA | Large limbs and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
041 WUUS52 KCHS 312207 SVRCHS GAC251-312245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 605 PM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SCREVEN COUNTY IN EAST CENTRAL GEORGIA. * UNTIL 645 PM EDT. * AT 605 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CAPTOLO...OR ABOUT 6 MILES SOUTH OF SYLVANIA...MOVING SOUTH AT 5 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOVER. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3262 8178 3256 8157 3271 8153 3275 8170
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:40 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 3:40 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT WED JUL 31 2002 UNSTBL CONDS ACRS FA THIS AFTN WITH MSTR CONVERGENCE ACRS NW TIER CNTYS WITH SFC TROF RMNG ACRS RGN. WILL HAVE HIER CHC POPS ACRS NW TIER ZONES TNGT WITH SLGT CHC ELSEWHERE. ISOLD SVR PSBL THRU EARLY EVE ACRS NW TIER ZONES. UPR LOW/TROF TO THE W WILL ALSO PROVIDE ENERGY FOR CONVECTION. SFC TROF WILL MOVE SLOWLY SWD FM SC CNTYS THU SWD TO GA CNTYS THEN BECOME NEARLY STNRY ACRS SAV RVR ON FRI. WILL HAVE HIER CHC POPS ACRS SRN SXNS MAINLY S OF THE SAV RVR ON FRI WITH FNT INVOF. WILL CONT WITH CHC POPS FOR SAT AS BNDRY DSIPTS ACRS RGN. UPR RDG BLDS IN FM THE W LATE IN THE WEEKEND BUT AMPL AMS MSTR RMNS FOR WLDY SCT DIURNAL CONVECTION THRU WED OF NXT WEEK AND NEAR NORMAL TEMPS. MARINE...SURFACE BOUNDARY SLIDING SOUTH ACROSS THE FORECAST WATERS TONIGHT WILL CAUSE WINDS TO BACK FROM WEST SOUTHWEST TO EAST SOUTHEAST. WINDS WILL STAY UNDER SMALL CRAFT CRITERIA SO NO FLAGS EXPECTED. SEAS HAVE BEEN HIGHER OVER SC WATERS THAN GA WATERS PAST SEVERAL DAYS BUT ONCE FLOW BECOMES EAST SOUTHEAST EXPECT HEIGHTS TO BECOME MORE UNIFORM THROUGHOUT. FCSTID =22 CHS 75 91 73 90 / 20 30 30 20 SAV 73 94 73 91 / 20 30 30 30 CHL 77 89 75 89 / 20 30 30 20 NBC 76 91 73 90 / 20 30 30 20 RBW 73 92 72 92 / 30 30 30 20 MHP 73 94 73 91 / 20 30 30 30 .CHS... GA...NONE. SC...NONE. JC/HA
In the hours before
Special weather statement, Jul 31, 3:43 PM EDT, 2 hours 24 minutes before
SCZ043>045-312030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 343 PM EDT WED JUL 31 2002 STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF NORTHERN DORCHESTER...BERKELEY...AND COLLETON COUNTIES THIS AFTERNOON. MOST OF THE ACTIVITY WAS OCCURRING FROM 15 MILES NORTHWEST OF ST. GEORGE...EASTWARD TO LAKE MOULTRIE. SMALL HAIL...GUSTY WINDS TO 45 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY DRIFT EAST AT 5 MPH. ISOLATED STORMS COULD LATER BECOME BRIEFLY SEVERE WITH DIME TO NICKEL SIZE HAIL AND LOCALIZED DAMAGING WINDS.
Local storm report, Jul 31, 4:46 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
446 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM MONCKS CORNER SC WIND DAMAGE
07/31/02 BERKELEY LARGE OAK TREE DOWN ON
HIGHWAY 402 ALONG THE 4000
BLOCK. ROAD COMPLETELY
BLOCKING ROADWAY. REPORTED
BY BERKELEY COUNTY WARNING
POINT. TIME OF REPORT
ESTIMATED.
0420 PM 15 W MONCKS CORNER SC WIND DAMAGE
07/31/02 BERKELEY LARGE TREES DOWN NEAR THE
INTERSECTION OF OF HIGHWAY
176 AND POPLAR HILL DRIVE.
REPORTED BY BERKELEY COUNTY
WARNING POINT. TIME OF
REPORT ESTIMATED.
STSpecial weather statement, Jul 31, 5:12 PM EDT, 55 minutes before
SCZ043>045-049-050-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 512 PM EDT WED JUL 31 2002 STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF SOUTHERN DORCHESTER AND BERKELEY COUNTIES AND INTO COLLETON AND CHARLESTON COUNTIES INTO THE EVENING HOURS. MOST OF THE ACTIVITY WAS OCCURRING FROM SOUTH OF JAMESTOWN TO LADSON TO JUST NORTH OF COTTAGEVILLE TO WILLIAMS. SMALL HAIL...WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY DRIFT SOUTH AT 5 MPH. ISOLATED STORMS COULD LATER BECOME BRIEFLY SEVERE WITH DIME TO NICKEL SIZE HAIL AND LOCALIZED DAMAGING WINDS.
Local storm report, Jul 31, 5:32 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
532 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM STATESBORO GA WIND DAMAGE
07/31/02 BULLOCH TREES AND POWERLINES DOWN
IN STATESBORO. REPORTED BY
BULLOCH COUNTY WARNING
POINT.
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:34 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham | 56 min |
| Jul 31, 6:40 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 50 min |
| Jul 31, 6:46 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.